Missouri, 2015

Hail and Damaging Wind in Missouri, May 25, 2015

May 25, 2015 · NWS EAX · 8 events in 3 counties and zones

A broken line of storms developed over northeastern Kansas and northwestern Missouri producing a few reports of large hail, winds and flooding. A bluff adjacent to Highway 7 at mile marker 246 collapsed obstructing one lane of the highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A broken line of storms developed over northeastern Kansas and northwestern Missouri producing a few reports of large hail, winds and flooding. A bluff adjacent to Highway 7 at mile marker 246 collapsed obstructing one lane of the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 2:14 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 25, 2:14 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT Mon May 25 2015

.DISCUSSION...
Issued at 313 PM CDT MON MAY 25 2015

Primary concern is the potential for severe convection to occur this
afternoon through this evening.

Afternoon water vapor imagery, visible satellite and surface
observations reveal a very complex pattern. In the upper levels,
several distinct shortwave troughs were noted within the main
longwave pattern. The strongest was rotating into west Texas, and
this may have the best influence on our area later this evening and
tonight. The other is over western Nebraska and may ultimately
phase/merge with the west Texas wave. At the lower levels and the
surface, there appears to be an area of low level convergence/theta
e advection max extending from a surface low in south central Kansas
through northeastern Kansas. It's this convergence area that seems
most likely to initiate convection that will ultimate influence the
forecast area. The anticipation is that convection will initiate on
this convergent area from south central Kansas into northeastern
Kansas this afternoon and early this evening. The eastward extension
of this would most likely occur as cooling aloft/deeper forcing
associated with the phasing/merging shortwaves as they move eastward.
So in the 00Z to 03Z timeframe, there may be in increase in coverage
over eastern Kansas that will then begin to influence most of the
western portions of the forecast area. CAPE will be strong, perhaps
as high as 3500 J/kg late this afternoon. However shear is marginal
and 0-3km helicity is not overly impressive. However, the
combination of strong instability, marginal shear, 0-1km helicity
values in the 120-140 m^2/s^2 range, in the presence of a weak
boundary/convergence area, may support rotating storms initially
before an imbalance in the instability/shear results in cold pool
dominated regime. With decent mid-level lapse rates and modest
downdraft CAPE, large hail and damaging winds look to be biggest
threat. However, an tornado or two can't be ruled out, especially
with low LCLs in the area. Shear is expected to increase through the
night as the influence from the upper shortwave trough begins to
have more influence on the area. So there may be a potential for
convective system, possibly severe, to move through during the
overnight hours with the best potential for severe weather overnight
in our southern and southeastern zones. Given increasingly strong
0-1km shear, close to perpendicular to the storm motion, and
increasing low level helicity late tonight, a few circulations
within the possible convective line seem possible. Timing of this
would be late tonight and seems most likely confined to our southern
and southeastern zones based on latest trends from short-range model
guidance.

Precipitation will likely be winding down from west to east through
the day in the wake of the possible convective system and its
associated subsidence. But continued troughiness, for lack of a
better term, may continue to lead to a few/scattered showers/storms
across northern Missouri.

The overall unsettled weather pattern looks to persist through the
remainder of the week. While the flow is closer to zonal, there is
enough troughing to our west and ridging to our east to maintain a
southerly moist flow. By the end of the week and into the weekend,
models move this western trough over the region as either a cutoff
low or at least a slow moving system. Through the extended, there
doesn't appear to be a 12 hour period where some precipitation isn't
possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1228 PM CDT MON MAY 25 2015

Conditions are expected to generally be lower end VFR this
afternoon. But given low level trajectories and upstream
obs/satellite images, could see periods of MVFR as the cu/stratocu
develop. As mixing deepens these should tend to lift later this
afternoon. Focus then turns to the next round of possible storms.
Thinking storms will form from central to northeastern KS this
afternoon. But for the terminals, cooling aloft will need to occur
and that will arrive early this evening as the influence of one,
perhaps two, upper shortwave troughs approaches. So after 00Z there
may be an increase in thunderstorm coverage as the cap erodes. All
this activity may congeal into a cluster of storms and track through
the area overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...MJ
DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, May 25, 12:12 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT MON MAY 25 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
112 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI
 VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME
 SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
 ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS
 FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON
 AND EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE
 REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER
 LOOKS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Topeka radar (KTWX), 156 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
May 25, 5:20 PM CST
Where
Holt County, 0.69 mi N of Browns Curve
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -95.170

Hail, Holt

When
May 25, 5:49 PM CST
Where
Holt County, 0.53 mi E of Oregon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -95.140

Hail, Nodaway

When
May 25, 6:07 PM CST
Where
Nodaway County, 1.72 mi ENE of Maryville Rankin Arp
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.340, -94.800

Hail, Nodaway

When
May 25, 6:21 PM CST
Where
Nodaway County, 2.07 mi S of Bedison
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -94.780

Hail, Nodaway

When
May 25, 6:21 PM CST
Where
Nodaway County, 2.61 mi NW of Conception Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
40.300, -94.730

Hail, Nodaway

When
May 25, 6:28 PM CST
Where
Nodaway County, 0.53 mi E of Ravenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -94.670

Mostly pea sized hail but a as big as quarters was noted as well.

Thunderstorm Wind, Nodaway

When
May 25, 6:28 PM CST
Where
Nodaway County, 0.53 mi E of Ravenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -94.670

A spotter estimated 60 mph winds.

Hail, Worth

When
May 25, 6:58 PM CST
Where
Worth County, 0.69 mi N of Isadora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -94.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579234, 579235, 581000, 579236, 581001, 579237, 579238, 581016.